Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 14, NWS Nashville, TN

May 28, 1996Wayne County, Tennessee

NWS Nashville, TN issued this tornado warning at May 28, 1996, 7:36 PM CDT for Wayne County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1996, 7:36 PM CDT (00:36 UTC)
Expired
May 28, 1996, 8:30 PM CDT
In force
54 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 157 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2991 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2991 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.6
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 290035
TORBNA
TNC181-290130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
736 PM CDT TUE MAY 28 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN WAYNE COUNTY
 
AT 735 PM CDT DOPPLER RADAR INDICATED A TORNADO 5 MILES EAST OF SAVANNAH
MOVING SOUTHEAST AT 35 MPH. THE STORM SHOULD PASS NEAR COLLINWOOD BY 750
PM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 28, 2:12 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 28, 2:12 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
212 PM CDT TUE MAY 28 1996

LATEST SFC ANALYS HAS LOW ALNG IA-IL BRDR WITH CD FNT EXTNDG THRU
BOOTHEEL OF MO TO JUST WEST OF LIT. DWPTS REMAIN MID 60S TO NAER 70
ACRS RGN WITH SRLY FLOW. SAT PICS AND SFC ANALYS INDCT MOIST AXIS AHD
OF CD FNT FROM LIT-MEM-BWG BUT NO SIG CNVTN ATTM. WILL LK FOR CU TO
DVLP AS SFC TMPS REACH MID TO UPR 80S.

MSG INGREDIENT FOR MAJOR CNVTN THIS AFTN IS LACK OF UPR SUPPORT AS H5
FLOW REMAINS ZONAL ACRS TN AND STRNG S/W STAYS N FROM IL INTO OH NEXT
24 HRS.

STILL LIKE 30-40 POP LATE AFTN AND TNGT AS ATMS UNSTBL AHD OF CD FNT.
TSTMS REACHING SVR LIMITS WITHOUT SIG S/W IS BIG QUESTION. MDLS HAVE FNT
THRU BNA BY 06Z WED BUT REMAIN EAST-WEST ACRS S TN THRU 48 HRS. NEXT S/W
TO INTERACT WITH THE FNT PROGGED INTO FA BY WED AFTN.

MURPHY

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:05 PM CDTTornado WarningOHXClay, Pickett40 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.